How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bruce Your Own Question
Dr. Bruce
Dr. Bruce, Veterinarian
Category: Dog
Satisfied Customers: 20722
Experience:  Small animal veterinarian with 15 years experience
14018973
Type Your Dog Question Here...
Dr. Bruce is online now

My dog is a 9 yr old multipoo with diabetes he gets 6units

This answer was rated:

my dog is a 9 yr old multipoo with diabetes he gets 6units of insulin x2 he just ate a chocolate peanut butter candy bar. should i give him xtra lnsulin
Assistant: I'm sorry to hear that. The Veterinarian will know if your dog will be able to digest that. What is the dog's name?
Customer: gizzy
Assistant: Is there anything else the Veterinarian should be aware of about gizzy?
Customer: no

Hi. My name is***** Thank you for your question about this situation with Gizzy. How long ago did he eat this chocolate peanut butter candy bar? How much does he weigh? How big of a bar was this and how much chocolate is in it?

Customer: replied 5 months ago.
30 min. 19 lb. 2.25 oz. choc. peanut butter

How much of the 2.25 oz is chocolate (milk I'm assuming)?

Customer: replied 5 months ago.
milk. not sure how much. how would i know that. it doesn't tell me that on the wrapper. i would guess about half

A lot of times, it is a best guess as to the amount of chocolate. If it is a peanut butter bar coated in chocolate, then it would be typically less than 1/2.

Customer: replied 5 months ago.
that's what it was. so?

Ok. I just looked up the chocolate on a toxicity chart and if the entire 2.25 oz was milk chocolate for a 19 pound dog, it just enters the category for causing vomiting and diarrhea. If he has a more sensitive stomach, then he may be more prone to having those happen. When is he due for his next insulin? When did he get his last dose?

Customer: replied 5 months ago.
8 am 8 pm

In a situation like this, I wouldn't give any more insulin than a normal dose. In actuality, I might give a little less than normal dose as there is a chance he could start to have vomiting. If he was to start vomiting, then the regular dose of insulin could drive his blood glucose levels a little lower than normal. Does this make sense?

Customer: replied 5 months ago.
i don't know that's why i asked you what to do
Customer: replied 5 months ago.
for $19

Ok. When is he due to get his next regular insulin dose?

There are time zone issues here so your 8 am and 8 pm may be my 9 am and 9 pm or other times.

Customer: replied 5 months ago.
he was due 45 min. ago

Alright. In this type of a situation, a very safe thing to do would be to give 1/2 of his regular dose. That way if he does have nausea, it is unlikely to drive him to low. If he doesn't, then his glucose levels will run higher than normal, but in all reality not in a bad level. He was running a lot higher in the days, weeks prior to his being diagnosed and not on any insulin.

Customer: replied 5 months ago.
ok. thanks

I'm hoping for the best for Gizzy. One of the things that I tell owners with diabetic pets is that if they at any time have a day where their dog / cat is off a little and not eating well, they can always pull back on a single dose or two of insulin. I see way more cases at my ER where insulin doses are given at regular doses when the pet isn't eating well / vomting and they get hypoglycemic.

Customer: replied 5 months ago.
gizzy doesn't have any problems eating or vomiting

I'm sorry for my delay as a few cases pulled me away. That is good that Gizzy doesn't have any previous stomach sensitivity issues. I'm hoping for the best for him!

Dr. Bruce and 4 other Dog Specialists are ready to help you